I spoke with my endo. Drs. office today.. They think I may be having a problem with too much cortisel...yikes... Does that make me have Cushings symptoms now. ?? I looked that up...and I look like the pictures I found, the placement of the new fat...and other symptoms. The Drs. office is sending me for more blood tests, and thyroid tests. Just had some of them done, not too long ago, and supposedly they were ok.
My question is - how does one wean of of the cortef?? I think this is what is going to happen to me...or at least take the dose down. I currently take 20mg. in the morning... How long does it take for one to come off of the cortef??
Take it slow.
There are a couple of methods. One is the direct down, the other the alternating down.
Direct down is to just simply reduce your dose by 2.5mg for say, 3-5 days, and if tolerated, then continue to reduce by 2.5 increments until you are where you need to be.
Alternating down is if you are having problems (nausea and pain).
Reduce by 2.5 then go back to your normal dose for the week (eg. 20, 17. 5, 20, 17.5 for 7 days) , then next week go down by 2.5 all week if tolerated. Repeat until you get to the dose needed.
No matter what, weaning is not fun and causes muscle aches and you will not feel well. Work through that. Hydrate and make sure you have enough salt as well. If you are nauseus, take anti-nausea meds.
Cushing's is not fun and damages your muscles and bones in the long run.
oh Rumpled...thank you so much for the info on weaning. My endro. had me try weaning last Oct....he had me go down by 1/2 of a pill...which would be 5 mg.... I did that for 3 months...and all of my symptoms started coming back...guess he had me weaning at too high a dose. I wondered if there was another way... I like both of your methods better. sounds more logical to me... The Drs. office is sending me scripts for bloodwork...& Thryoid...to see if I am developing the cushings... I sure do have a bunch of the symptoms...this is not good...going from adrenal insuffiency...to cushings...but I can understand why...having had several of the injections for my back pain which have steroids in them...
Wait - you had steroid shots too?
That is the problem. Those are long lasting steroids that will give you a cushingoid appearance. But, as I have found out from having my adrenals out, just because the steroids are gone does not mean the appearance goes away. I still have my hump and my belly and I have not had Cushing's for over a year and a half. Your tests may come out fine now. It was the steroid shots. You now know that you are very sensitive to steroids and should avoid getting those shots at all cost.
It should also happen that you should keep your dose just right - not too high and not too low.
oh my this happened to me too! Meaning I got steroid shots, 3 in a row and just happended to have an ACTC stim test and my cortisol is gone! I have been on cortef for 3 months and waiting for next stim test in a couple weeks. I am about to scream I hate the cortisone. I may just start weaning off, no matter how much i tell the doc about how bad I feel she says it would be extremely dangerous......well I don't want to end boneless and with cushings!!!! what is going on!!!! iam down to 10 mgs from 30 and do feel a bit better but how is this supposed to make my adrenals work if they are now "lazy?"
If you are at 10, they have to be working some as you need more than that usually to be well (e.g. I have no adrenals and take usually 20 or so). Keep working yourself down slowly and they will kick in - protesting all the way. Lazy bums.
thanks for the reply, are your telling me there is withdrawl from cortef? And if she gets mad and refuses to treat me cause I won't stay on it, do I just go down to 0? What are the side effects? This is really bumming me out; how can you stand being on the med?
My son had secondary addisons disease, it took us two years to wean him off of cortef, you must tkae it very slow or you will become very sick. If you are on 20 mgs a day, reduce it to 18 mgs for three weeks, them 176mgs for 3 weeks ect. ect. you can get cortef in one millgrams pills. once you finialy get down to about 5 miligrams of cortef, you have to do 3 milgrams one day and them 5 milgrams the next day, slowy reduse the grams that way. once we got down to 2 milgrams, he did that dose every other day, so he actually went one day without it, we did that for 2 months and then he cut him off completely, which was a very scary step, it was like you were just waiting for something to happen. He did great, I do worry when his asthma gets bad and they have to put him on predisone for two weeks or so because that is what got us in this mess in the first place, too much predisone for his asthma for too long of a period and it was also given to him to often, adrenials got lazy and shut down.
Adrenal glands and the cortisol they produce are very important. Without cortisol, the body cannot maintain proper blood pressure during times of stress as well as have proper body metabolism. I know cortisol is pretty distorted on the diet commercials but that is when you have too much and that is also too bad (I had that - Cushing's disease) and too little is bad as well and I have that now since I had my adrenals removed - too little is called Addison's disease and can also be caused by other reasons such as auto-immune.
If a doctor gives cortisol in the form of steroids such as prednisone, dexamethasone, hydrcortisone (there are many types, long and short acting, brands and forms) and those can be pills, creams, shots, inhalers, nasal sprays or whatever, it adds to the body. Some bodies can adjust to this ok, some do not.
Whatever the reason, when extra steriods are added to the body, it is always prudent to taper the dose off as the adrenals tend to get lazy. If the adrenals do not wake up, then the effects can be what is know as an adrenal crisis where the person vomits, gets severe headaches, disoriented, and if not treated with steriods, the person can lapse into a coma and die. This usually will only happen with long use of steriods or illness but still, tapering off steroids is not easy. Jerry Lewis was on steriods and had to go to rehab for it. It can be very painful. I had to do it for Cushing's (where my own body produced them) and it hurt a lot. Short term use should not have these issues but just be prudent in their use.
I thought that if a person has primary addison's caused by auto-immune, we are on permanent steroid replacement for the rest of your life. That's what my endo told me anyway, now am I understanding by these posts, that a person can be weaned off? Please clarify.
I did not mean to imply that and in reading my post - I did not put that autoimmune people should wean down to zero.
Like me, who has no adrenals, you cannot wean off all steroids, however, there are times such as infections crisis, or surgery where you must increase dosages to compensate where the body cannot produce. In those cases, you then have to wean back down to your normal dose. Do you not do this?
Weaning in that (our) case does not mean stop taking it entirely. However, for the other original poster, that person does need to get down to zero and still do it carefully. We take the drug the live and know it well (I hope). I am trying to get the other poster to respect it, to take it slow, know that it will not be easy and that it can be done. I had to do it when I still had adrenals post pituitary surgery and it was painful to my entire body so I can relate.
Maybe in my post I didn't make myself clear, my son had secondary addison's disease, he was put on predisone-(daily dose of 30 milgrams or more daily) for a year and a half because he has severe asthma which they could not get under control, once they started to try to get him off of the predison, he became very ill, vomiting, low blood pressure and very tired, he ended up in the hospital for a week and that is when they discovered he had secondary addison disease, he was extreamly ill between the addison and asthma, he had to have home and hospital tutoring for school, he was so weak, he had to have physical therapy because he was loosing his muscle tone, I'm a little offended by the post on the message board who is correcting me on what an auto immune sickness is-trust me I know.
My last post was to Cruiser, not to Karen - I am sure you take great care of your son! Cruiser was the one who asked if a person with autoimmune could be weaned down to zero. Cruiser should listen to the doctor.